Massachusetts, 2010

Hail and Damaging Winds in Massachusetts, June 20, 2010

June 20, 2010 · NWS BOX · 15 events in 4 counties and zones

A cold front moved across Southern New England producing showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$426,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved across Southern New England producing showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 20, 8:29 AM EST, 5 hours 16 minutes earlier.

Area forecast discussion, Jun 20, 8:29 AM EST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
929 AM EDT SUN JUN 20 2010

.SYNOPSIS...
A COLD FRONT WILL CROSS SOUTHERN NEW ENGLAND DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS TODAY. A WEAK SECONDARY FRONT WILL
MOVE ACROSS ON MONDAY. PERIODIC UNSETTLED WEATHER DURING THE MIDWEEK
PERIOD IS POSSIBLE WHILE A WARM FRONT NEARS THE AREA. HIGH PRESSURE
SHOULD BRING DRIER CONDITIONS FOR THE END OF THE WORKWEEK INTO NEXT
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A MID-LEVEL SHORTWAVE TROUGH WILL GRADUALLY PASS ACROSS NEW ENGLAND
TODAY. A PREFRONTAL SFC TROF SHOULD SET UP OVER SOUTHERN NEW ENGLAND
THIS AFTERNOON...BEFORE A COLD FRONT PASSES THROUGH EARLY THIS
EVENING. TRIED TO TIME CONVECTION A BIT MORE THIS MORNING BASED ON
ANALYSIS OF 20/12Z SOUNDINGS. CONVECTIVE TEMPERATURES LOOK TO BE IN
THE 83-86 DEGREE RANGE.

PARTLY SUNNY SKIES IS PROBABLY THE BEST SKY DESCRIPTOR FOR TODAY AS
BANDS OF HIGH/MID CLOUDS FORM AND PASS OVERHEAD TODAY. THE MAIN
FORECAST CONCERN REVOLVES AROUND THUNDERSTORM RISK THIS AFTERNOON AND
EVENING. INCREASING LOW-LEVEL MOISTURE AND AMPLE SUNSHINE SHOULD AID
IN MODERATE DESTABILIZATION TODAY...ESPECIALLY SE OF A KMHT-KBAF
LINE. PREFRONTAL TROF AND GRADUAL HEIGHT FALLS SHOULD PROVIDE A
TRIGGER FOR SHOWER AND THUNDERSTORM DEVELOPMENT BY EARLY AFTERNOON...
WITH THE BEST CHANCE ALONG AND SE OF THAT KMHT-KBAF LINE. GIVEN
CONVECTION INITIATION...A COUPLE OF THE STORMS COULD BE SEVERE...WITH
STRONG WINDS AND HEAVY RAINFALL BEING THE MAIN THREATS. NOT TOTALLY
SOLD ON A DECENT EVENT AS JET SUPPORT SEEMS MARGINAL...BEST SHORTWAVE
FORCING LOOKS TO OCCUR WELL TO THE NORTH...AND SFC CONVERGENCE
IN VICINITY OF PREFRONTAL TROF NOT OVERLY STRONG. NEVERTHELESS...
ENOUGH SUPPORT FROM MORNING SOUNDINGS TO CARRY ENHANCED WORDING FOR
GUSTY WINDS/HAIL IN THE FORECAST FOR TODAY.

MAX TEMPS BASED ON A BLEND OF MET/MAV GUIDANCE. OVERALL...A VERY WARM
AND INCREASINGLY HUMID DAY IS EXPECTED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
ANY SHOWERS AND STORMS WILL MOVE OFFSHORE DURING THE EVENING HOURS.
COOLER AND DRIER AIR WILL ADVECT IN AFTER MIDNIGHT...ALONG WITH
CLEARING SKIES.

ANOTHER SHORT WAVE TROF MOVES ACROSS THE REGION MONDAY. WE CAN/T RULE
OUT AN ISOLD SHOWER...BUT FORCING WILL BE WEAK AND MID LEVELS VERY
DRY. TEMPERATURES LOOK TO BE QUITE WARM ONCE AGAIN...WITH HIGHS 85 TO
90 FOR MUCH OF THE AREA.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
MEDIUM RANGE MODELS CONTINUE TO INDICATE A NEARLY ZONAL UPPER LEVEL
FLOW ACROSS THE NORTHEASTERN U.S. THROUGH MOST OF THIS TIMEFRAME AS
W-E ELONGATED RIDGE REMAINS ACROSS THE SOUTHERN TIER STATES. THE BIG
FORECAST PROBLEM CONTINUES TO BE WHETHER A FRONTAL BOUNDARY WILL
STALL NEAR OR OVER THE REGION...AS WELL AS ANY SHORT WAVES THAT WILL
TRAVEL IN THE MEAN UPPER FLOW AND ALONG THIS FRONT. APPEARS TO BE
SOME CONTINUITY WITH THE TIMING AND PLACEMENT OF THE FRONT AND WEAK
LOWS...WHICH MEANS A PERIOD OF UNSETTLED WEATHER AROUND MID WEEK.
BEYOND THURSDAY...TIMING REMAINS RATHER QUESTIONABLE THOUGH SOME
INDICATIONS OF IMPROVING WEATHER.

MONDAY NIGHT...HIGH PRESSURE REMAINS WITH GENERALLY CLEAR SKIES
ALONG WITH A FEW PATCHES OF FOG LATE AT NIGHT.

TUESDAY...THE HIGH WILL PUSH OFFSHORE DURING THE DAY WHILE A WARM
FRONT SETS UP JUST S OF THE REGION. NAM CONTINUES TO BE MOST
AGGRESSIVE WITH THIS FEATURE...EVEN DEVELOPING LOW PRES ALONG THIS
FRONT. THE GFS AND ECMWF BOTH INDICATE THE OVERRUNNING SETTING UP
BUT NOT MUCH IN THE WAY OF A LOW SEEN AT THIS POINT. PRETTY GOOD
AGREEMENT THAT CLOUDS WILL INCREASE DURING THE DAY...THEN SCT
SHOWERS/TSTMS APPROACH WESTERN AREAS AFTER 18Z IN THE RATHER FAST
ZONAL FLOW. MAY NEED TO INCREASE POPS AS TIME GOES ON...DEPENDING
UPON WHETHER THE LOW ACTUALLY FORMS.

TUESDAY NIGHT THROUGH THURSDAY...MODELS STILL HAVING A TOUGH TIME
WITH THE TIMING OF WEAK SHORT WAVES IN THE UPPER LEVEL FLOW AS WELL
AS WHETHER THE DEFORMATION ZONE WILL REMAIN CLOSE TO OR OVER THE
REGION. AS OF NOW...LOOKS LIKE THE WARM FRONT WILL STALL OVER THE
REGION LATE TUESDAY NIGHT INTO WEDNESDAY...THEN A COUPLE OF WEAK
WAVES WILL MOVE ALONG IT THROUGH THIS TIMEFRAME. WILL REMAIN RATHER
UNSETTLED WITH PERIODS OF SHOWERS/TSTMS AND A LOT OF CLOUDS AROUND.
DEPENDING UPON THE FRONT/S PLACEMENT...COULD SEE TEMPS RISE INTO THE
80S MAINLY ACROSS SOUTHERN AREAS. FOR NOW...HAVE KEEP TEMPS MAINLY
AROUND 80 DURING WEDNESDAY AND THURSDAY. MAY SEE A SOMEWHAT STRONGER
LOW APPROACH DURING THURSDAY...WHICH MAY HELP PUSH THE FRONT S OF
THE REGION LATE IN THE DAY.

FRIDAY AND SATURDAY...MODELS IN GENERAL AGREEMENT THAT HIGH PRES MAY
PUSH OUT OF CENTRAL CANADA...BRINGING DRIER CONDITIONS. NOT A LOT OF
CONFIDENCE DUE TO THE FAST FLOW ALOFT.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
TODAY...MODERATE CONFIDENCE IN A VFR DAY TODAY AT ALL TERMINALS
OUTSIDE OF ANY SCT SHOWER AND TSTM ACTIVITY. PATCHY IFR IN STRATUS
WILL DISSIPATE BY LATE MORNING.

KBOS...SCT SHOWERS AND THUNDERSTORMS SHOULD DEVELOP JUST WEST OF
LOGAN BETWEEN 17-19Z TODAY...AND A FEW OF THESE MAY MOVE OVER THE
AIRPORT WITH BRIEF IFR CONDITIONS...LIGHTNING AND GUSTY SFC WINDS.
THE THREAT SHOULD END AROUND 00Z.

TONIGHT...ANY SHOWERS AND TSTMS MOVE OFFSHORE THIS EVENING LEAVING
BEHIND VFR CONDITIONS. HOWEVER...IFR CONDITIONS MAY BE PRESENT ACROSS
THE CAPE AND ISLANDS THROUGH 09Z.

MONDAY...HIGH CONFIDENCE VFR.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...

TUESDAY...MODERATE CONFIDENCE OF VFR EARLY. MODERATE CONFIDENCE ON
CIGS LOWERING TO MVFR DURING THE AFTERNOON FROM W-E. SCATTERED
SHOWERS/TSTMS PUSH INTO WESTERN AREAS N CT/W MA/SW NH/ AFTER 18Z.

TUESDAY NIGHT...MODERATE CONFIDENCE OF MVFR-IFR CIGS/VSBY. SCATTERED
SHOWERS/TSTMS AND FOG PATCHES AS A WARM FRONT APPROACHES.

WEDNESDAY...MODERATE CONFIDENCE MVFR-IFR CIGS/VSBYS WITH LOW CLOUDS
AND FOG PATCHES. SCATTERED SHOWERS/TSTMS CONTINUE.

THURSDAY...LOW TO MODERATE CONFIDENCE OF MVFR CIGS/VSBYS WITH
SCATTERED SHOWERS/TSTMS MAINLY IN THE MORNING. CONDITIONS MAY
IMPROVE TO VFR ACROSS WESTERN AREAS AFTER 20Z.

&&

.MARINE...
TODAY AND TONIGHT...A COLD FRONT WILL APPROACH THE WATERS TODAY AND
PASS TO THE EAST BY LATE TONIGHT. SOUTHWESTERLY WINDS SHOULD REMAIN
BELOW SCA THRESHOLDS. SEAS MAY REACH 5 FT ON THE SOUTH COASTAL OCEAN
WATERS...BUT CONFIDENCE IS NOT HIGH ENOUGH TO WARRANT A SCA ATTM. A
SPECIAL MARINE WARNING OR TWO MAY HAVE TO BE ISSUED THIS AFTERNOON
IN VICINITY OF THUNDERSTORMS.

MONDAY...RELATIVELY TRANQUIL WINDS AND SEAS ARE EXPECTED WITH WEAK
PRESSURE GRADIENT IN PLACE.

OUTLOOK...MONDAY NIGHT THROUGH THU...

MONDAY NIGHT THROUGH WEDNESDAY...WINDS AND SEAS EXPECTED TO REMAIN
BELOW SMALL CRAFT CRITERIA. SCT SHOWERS AND TSTMS TUE NIGHT AND WED.

WEDNESDAY NIGHT AND THURSDAY...LOW PROBABILITY OF 5 FOOT SEAS ON THE
OUTER COASTAL WATERS WITH CONTINUED W-SW SWELLS. SCATTERED
SHOWERS/TSTMS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...EKSTER/EVT
NEAR TERM...BELK/EKSTER
SHORT TERM...EKSTER
LONG TERM...EVT
AVIATION...BELK/EKSTER/EVT
MARINE...EKSTER/EVT
Hazardous weather outlook, Jun 20, 1:01 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
201 PM EDT SUN JUN 20 2010

MAZ004>007-012>016-026-NHZ011-012-015-211815-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
201 PM EDT SUN JUN 20 2010

...SEVERE THUNDERSTORM WATCH 356 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS...
EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY HAIL...WIND DAMAGE OR STRONG MEASURED WIND
GUSTS...AS WELL AS ANY FLASH FLOODING. BE SURE IT IS SAFE BEFORE
REPORTING.

CTZ002>004-MAZ002-003-008>011-017>024-RIZ001>008-211815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
201 PM EDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND EVENING. SOME OF THESE THUNDERSTORMS COULD PRODUCE STRONG WIND
GUSTS AS WELL AS SMALL HAIL. LIGHTNING WILL ALSO BE A RISK WITH ANY
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>237-250-254>256-211815-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
201 PM EDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS...EXCEPT FOR BOSTON HARBOR...MASSACHUSETTS
BAY AND IPSWICH BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND EVENING. SOME OF THESE THUNDERSTORMS COULD PRODUCE WIND SQUALLS
AS WELL AS SMALL HAIL. LIGHTNING WILL ALSO BE A RISK WITH ANY
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-251-211815-
BOSTON HARBOR-MASSACHUSETTS BAY AND IPSWICH BAY-
201 PM EDT SUN JUN 20 2010

...SEVERE THUNDERSTORM WATCH 356 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR BOSTON HARBOR...MASSACHUSETTS
BAY AND IPSWICH BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY HAIL...WIND DAMAGE OR STRONG MEASURED WIND
GUSTS. BE SURE IT IS SAFE BEFORE REPORTING.

BELK

In the hours before

Special weather statement, Jun 20, 12:21 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
121 PM EDT SUN JUN 20 2010

CTZ003-004-MAZ012-RIZ001-201815-
NORTHWEST PROVIDENCE RI-SOUTHERN WORCESTER MA-TOLLAND CT-WINDHAM CT-
121 PM EDT SUN JUN 20 2010

AT 116 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL 2 MILES NORTHEAST
OF WILLINGTON...OR ABOUT 4 MILES NORTH OF MANSFIELD...MOVING EAST AT
30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...UNION...ASHFORD...EASTFORD...
  WOODSTOCK...POMFRET...PUTNAM...KILLINGLY...THOMPSON...FOSTER...
  BURRILLVILLE...DOUGLAS AND GLOCESTER.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT SUNDAY
EVENING FOR EASTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

&&

LAT...LON 4208 7167 4183 7162 4179 7233 4196 7237
Special weather statement, Jun 20, 12:48 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
148 PM EDT SUN JUN 20 2010

CTZ003-004-MAZ012-013-RIZ001-002-201830-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-SOUTHERN WORCESTER
MA-TOLLAND CT-WESTERN NORFOLK MA-WINDHAM CT-
148 PM EDT SUN JUN 20 2010

AT 144 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL OVER POMFRET...OR
ABOUT 5 MILES WEST OF PUTNAM...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...PUTNAM...KILLINGLY...THOMPSON...
  FOSTER...BURRILLVILLE...DOUGLAS...GLOCESTER...UXBRIDGE...
  MILLVILLE...SMITHFIELD...WOONSOCKET...NORTH SMITHFIELD AND
  BLACKSTONE.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. MINOR
STREET FLOODING AND PONDING OF WATER IN POOR DRAINAGE AREAS IS
ALSO POSSIBLE. BRIEF RAINFALL RATES UP TO 2 INCHES PER HOUR ARE
POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT SUNDAY
EVENING FOR EASTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

&&

LAT...LON 4210 7150 4186 7146 4181 7208 4199 7212

STRAUSS
Special weather statement, Jun 20, 1:02 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
202 PM EDT SUN JUN 20 2010

CTZ002-MAZ008>011-201845-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-WESTERN HAMPDEN
MA-WESTERN HAMPSHIRE MA-
202 PM EDT SUN JUN 20 2010

AT 158 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH
AND SMALL HAIL ABOUT 11 MILES SOUTHEAST OF GREENFIELD...MOVING
EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL OTHERWISE AFFECT MAINLY RURAL AREAS OF
  THE INDICATED COUNTIES.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. MINOR
STREET FLOODING AND PONDING OF WATER IN POOR DRAINAGE AREAS IS
ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT SUNDAY
EVENING FOR EASTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

&&

LAT...LON 4211 7306 4215 7307 4216 7307 4215 7303
      4227 7300 4233 7253 4208 7248 4200 7302
      4203 7301 4204 7305 4210 7308
Special weather statement, Jun 20, 1:26 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
226 PM EDT SUN JUN 20 2010

CTZ004-MAZ012-013-017-RIZ001-002-201930-
NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE
RI-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-WINDHAM CT-
226 PM EDT SUN JUN 20 2010

AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL 3 MILES SOUTHWEST
OF GLOCESTER...OR ABOUT 9 MILES EAST OF PUTNAM...MOVING EAST AT 25
MPH.

* SOME LOCATIONS AFFECTED INCLUDE...GLOCESTER...SMITHFIELD...NORTH
  SMITHFIELD...JOHNSTON...WOONSOCKET...BLACKSTONE...NORTH
  PROVIDENCE...LINCOLN...CUMBERLAND...PROVIDENCE...CENTRAL FALLS...
  PAWTUCKET...PLAINVILLE...NORTH ATTLEBOROUGH...ATTLEBOROUGH...
  REHOBOTH...FOXBOROUGH...TAUNTON...NORTON...MANSFIELD...EASTON AND
  BERKLEY.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT SUNDAY
EVENING FOR EASTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

&&

LAT...LON 4180 7182 4198 7185 4210 7109 4183 7104
Special weather statement, Jun 20, 1:27 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
227 PM EDT SUN JUN 20 2010

CTZ004-MAZ012-013-017-RIZ001-002-201915-
NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE
RI-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-WINDHAM CT-
227 PM EDT SUN JUN 20 2010

AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
SMALL HAIL 3 MILES SOUTHWEST OF GLOCESTER...OR ABOUT 9 MILES EAST OF
PUTNAM...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...GLOCESTER...SMITHFIELD...NORTH
  SMITHFIELD...JOHNSTON...WOONSOCKET...BLACKSTONE...NORTH
  PROVIDENCE...LINCOLN...CUMBERLAND...PROVIDENCE...CENTRAL FALLS...
  PAWTUCKET...REHOBOTH...PLAINVILLE...NORTH ATTLEBOROUGH...
  MANSFIELD...FOXBOROUGH AND ATTLEBOROUGH.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT SUNDAY
EVENING FOR EASTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

&&

LAT...LON 4180 7181 4198 7184 4207 7121 4183 7117
Special weather statement, Jun 20, 1:37 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
237 PM EDT SUN JUN 20 2010

MAZ005-012-013-015>019-RIZ001-201915-
CENTRAL MIDDLESEX COUNTY MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH
MA-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHERN WORCESTER
MA-SUFFOLK MA-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-
237 PM EDT SUN JUN 20 2010

AT 234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
SMALL HAIL OVER FRANKLIN...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...WRENTHAM...MILLIS...NORFOLK...
  MEDFIELD...FOXBOROUGH...WALPOLE...SHARON...WESTWOOD...NORWOOD...
  DEDHAM...CANTON...STOUGHTON...MATTAPAN...BROCKTON...MILTON...
  AVON...RANDOLPH...HOLBROOK...BRAINTREE...ABINGTON...QUINCY...
  WHITMAN...WEYMOUTH...SCITUATE...ROCKLAND...NORWELL...HULL...
  HINGHAM...HANOVER AND COHASSET.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

THIS STORM WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT SUNDAY
EVENING FOR EASTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

&&

LAT...LON 4199 7145 4216 7152 4229 7101 4227 7098
      4230 7096 4227 7095 4225 7096 4225 7093
      4227 7090 4230 7093 4231 7089 4227 7085
      4225 7079 4225 7078 4220 7071 4217 7072
      4212 7067

STRAUSS

The radar

The Boston radar (KBOX), 22 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail, 2 lightning. Local standard time, as filed.

Hail, Norfolk

When
June 20, 1:45 PM EST
Where
Norfolk County, Walpole
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.130, -71.250

Quarter sized hail fell on Washington Street.

Thunderstorm Wind, Norfolk

When
June 20, 1:45 PM EST to 1:50 PM EST
Where
Norfolk County, 0.51 mi W of Sharon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.120, -71.180

Trees, large branches, and wires were downed by thunderstorm winds.

Thunderstorm Wind, Norfolk

When
June 20, 1:45 PM EST
Where
Norfolk County, 0.86 mi NE of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.090, -71.390

A tree on Maple Street was downed by thunderstorm winds.

Thunderstorm Wind, Norfolk

When
June 20, 1:48 PM EST to 2:00 PM EST
Where
Norfolk County, 0.86 mi NE of Walpole
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
42.140, -71.240

Numerous trees down throughout Walpole, including on School, Mason, Maple, Kendall, Alton, Rockwood, and Washington Streets. A tree fell on a house on Park Lane.

Thunderstorm Wind, Norfolk

When
June 20, 1:54 PM EST
Where
Norfolk County, Norfolk
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
42.120, -71.320

Trees on Myrtle and Holbrook Streets were downed by thunderstorm winds. One of these trees fell on a house on Myrtle Street.

Thunderstorm Wind, Norfolk

When
June 20, 1:56 PM EST
Where
Norfolk County, 2.24 mi N of Ponkapog
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
42.212, -71.114

The Automated Surface Observing System at Blue Hill Observatory and Science Center in Milton, MA (KMQE) recorded a wind gust of 67 mph. No damage was reported.

Hail, Bristol

When
June 20, 2:10 PM EST
Where
Bristol County, Seekonk
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.820, -71.330

Hail, Norfolk

When
June 20, 2:10 PM EST
Where
Norfolk County, 0.86 mi SE of Wollaston
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.260, -71.010

Hail, Norfolk

When
June 20, 2:11 PM EST
Where
Norfolk County, South Braintree
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.200, -71.000

Quarter sized hail fell along the Braintree/Quincy line.

Lightning, Plymouth

When
June 20, 2:15 PM EST
Where
Plymouth County, 0.86 mi NW of Hingham
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.240, -70.890

Lightning struck Stars on Hingham Harbor Restaurant, damaging the restaurants computer system and shattering the windshield of a car and deploying its airbags and damaging its electrical system.

Thunderstorm Wind, Plymouth

When
June 20, 2:15 PM EST to 2:16 PM EST
Where
Plymouth County, 0.86 mi NW of Hingham
Measured
59 kt (68 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.240, -70.890

Numerous trees, limbs, wires, and utility poles were downed across Hingham, including one that hit a person, injuring the person. Also, a tent blowing around hit a person, resulting in minor injury. An amateur radio operator recorded a wind gust of 68 mph on their home weather station near Hingham Harbor.

Thunderstorm Wind, Norfolk

When
June 20, 2:15 PM EST
Where
Norfolk County, South Braintree
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.200, -71.000

Wires on Commercial Street were downed by thunderstorm winds.

Thunderstorm Wind, Norfolk

When
June 20, 2:15 PM EST to 2:16 PM EST
Where
Norfolk County, Cohasset
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.230, -70.800

Numerous trees and limbs were downed across Cohasset.

Lightning, Norfolk

When
June 20, 2:18 PM EST
Where
Norfolk County, South Braintree
Property damage
$250,000
Reported by
Amateur Radio
Coordinates
42.200, -71.000

A house on Central Avenue caught fire after being struck by lightning. The fire spread quickly turning into a three alarm fire and causing substantial damage to the house. No one was home at the time of the fire.

Thunderstorm Wind, Hampden

When
June 20, 2:47 PM EST
Where
Hampden County, 0.86 mi SE of Palmer
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.160, -72.320

A tree on Church Street was downed by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2010Every state in 2010This day in weather historyWarnings in Massachusetts, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246587, 246590, 246592, 246598, 246599, 246602, 246604, 246605, 246606, 246612, 246618, 246621, 255687, 246632, 246634.